Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS Great Falls, MT

August 23, 2005Cascade County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 23, 2005, 6:58 PM MDT for Cascade County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2005, 6:58 PM MDT (00:58 UTC)
Expired
Aug 23, 2005, 8:00 PM MDT
In force
62 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Cascade County, MT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 240059
SVRTFX
MTC013-240200-
/O.NEW.KTFX.SV.W.0097.050824T0058Z-050824T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
658 PM MDT TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASCADE COUNTY IN CENTRAL MONTANA

* UNTIL 800 PM MDT

* AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF CASCADE...MOVING NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CENTERVILLE AND SAND COULEE BY 745 PM MDT
  NEAR BELT BY 800 PM MDT

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 245 AND 254 
AND HIGHWAY 89 BETWEEN MILE MARKERS 70 AND 90.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4757 11103 4757 11097 4755 11094 4754 11088
      4739 11074 4704 11171 4718 11186

$$

SCHAUMANN
2 follow-up statements
000 
WWUS55 KTFX 240131
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
729 PM MDT TUE AUG 23 2005

MTC013-240200-
/O.CON.KTFX.SV.W.0097.000000T0000Z-050824T0200Z/
CASCADE MT-
729 PM MDT TUE AUG 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MDT FOR
CENTRAL CASCADE COUNTY...

AT 722 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 13 MILES EAST
OF CASCADE...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF SAND COULEE BY 755 PM MDT
  NEAR CENTERVILLE AND 9 MILES SOUTHWEST OF BELT BY 800 PM MDT

THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 66 AND 90 AND 
HIGHWAY 200 BETWEEN MILE MARKERS 0 AND 5.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4757 11103 4757 11097 4755 11094 4754 11088
      4730 11079 4708 11157 4727 11170

$$

SCHAUMANN
000 
WWUS55 KTFX 240200
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT TUE AUG 23 2005

MTC013-240209-
/O.EXP.KTFX.SV.W.0097.000000T0000Z-050824T0200Z/
CASCADE MT-
759 PM MDT TUE AUG 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASCADE COUNTY EXPIRES
AT 800 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.

LAT...LON 4757 11103 4757 11097 4755 11094 4754 11088
      4730 11079 4708 11157 4727 11170

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:20 PM MDT, 38 minutes earlier.

Area forecast discussion, Aug 23, 6:20 PM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 PM MDT TUE AUG 23 2005

UPDATED AVIATION SECTION

.DISCUSSION...

TONIGHT...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL CLOSE OFF AS IT
ENTERS NORTHWEST MONTANA. STRONG LARGE SCALE ASCENT IS EXPECTED WITH
THE APPROACH OF THE LOW...AND WILL BE FURTHER ENHANCED AS THE LEFT
EXIT REGION OF AN UPPER LEVEL JET OVERSPREADS CENTRAL MONTANA.
MEANWHILE...THE LOWERING HEIGHTS WILL SUPPORT A CANADIAN COLD FRONT
PROGRESSING SOUTH AND EAST THROUGH THE FORECAST AREA. WILL THEREFORE
GO WITH HIGH LIKELY TO CATEGORICAL POPS OVER CENTRAL MONTANA AND
SCATTERED POPS OVER THE SOUTHWEST. ATMOSPHERIC PROFILES WILL SUPPORT
HAIL AND GUSTY WINDS WITH SOME OF THE STRONGER STORMS THIS EVENING.
NON-THUNDERSTORM WINDS WILL BE ALSO BE GUSTY OUT OF THE NORTH AS THE
FRONT PASSES. SNOW LEVELS ALONG THE ROCKY MOUNTAIN FRONT WILL LOWER
TO AROUND 6500 FEET...WITH SOME SNOW ACCUMULATION EXPECTED.

WEDNESDAY AND WEDNESDAY NIGHT...THE UPPER LEVEL LOW PRESSURE WILL
SLOWLY MOVE ALONG THE INTERNATIONAL BORDER. PLENTY OF UPPER LEVEL
DYNAMICS WILL REMAIN OVERHEAD TO CONTINUE SCATTERED POPS OVER
CENTRAL MONTANA. LESS IN THE WAY OF LIFT OVER THE SOUTHWEST FAVORS
ONLY ISOLATED POPS. ABUNDANT CLOUD COVER AND THE CANADIAN AIRMASS
WILL KEEP TEMPERATURES WELL BELOW NORMAL. WINDS ARE ALSO EXPECTED TO
BECOME BRISK OUT OF THE NORTHWEST...MAKING FOR A RATHER RAW DAY.
SNOW LEVELS WILL REMAIN BETWEEN 6000 AND 6500 FEET ALONG THE
FRONT...WITH MORE ACCUMULATING SNOW EXPECTED.

THURSDAY...THE UPPER LEVEL LOW WILL FINALLY BEGIN TO MOVE OUT OF THE
REGION. THE ATMOSPHERE WILL BEGIN TO DRY OUT...SO PARTLY CLOUDY
SKIES AND DRY WEATHER ARE EXPECTED OVER MOST LOCATIONS. THE FORECAST
AREA WILL REMAIN IN A CYCLONIC NORTHWESTERLY FLOW...WITH RATHER COOL
LOWER AND MIDDLE LEVEL TEMPERATURES. HIGH TEMPERATURES WILL
THEREFORE REMAIN AROUND 5 DEGREES BELOW NORMAL. BREEZY NORTHWESTERLY
WINDS ARE EXPECTED TO CONTINUE OVER MUCH OF CENTRAL MONTANA.
SCHAUMANN

THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS MOVE UPPER LEVEL TROF
OUT OF EASTERN PORTION OF AREA THURSDAY NIGHT WITH A WEAK UPPER
LEVEL RIDGE OVER AREA FRIDAY AND SATURDAY. MODELS IN BETTER
AGREEMENT HOLDING NEXT UPPER LEVEL TROF MOVING OFF PACIFIC COAST.
HAVE REMOVED CHANCE OF PRECIP FOR SATURDAY AND SATURDAY NIGHT AND
HAVE GONE WITH SOUTHWEST FLOW RETURNING SUNDAY AFTERNOON WITH NEXT
SURFACE LOW MOVING TOWARDS AREA SUNDAY NIGHT FOR INCREASING CHANCE
OF PRECIPITATION. WARMED TEMPERATURES FOR SUNDAY. CAMP

MONDAY THROUGH WEDNESDAY...LATEST SOLUTIONS DIFFER GREATLY BY MONDAY
NIGHT. THE QUICKER EUROPEAN MODEL BRINGS TROF INTO WESTERN MONTANA
WHILE GFS IS MORE ZONAL. WILL CONTINUE WITH COOLER AND MOIST TREND
OVER MOST ZONES WITH CHANCE POPS FOR MUCH OF THE CWA TUESDAY AND
WEDNESDAY. WITH MODEL SOLUTIONS REMAINING INCONSISTENT WITH THE
LATTER END OF THE PERIOD CONFIDENCE IS LOW ON TIMING AND
PRECIPITATION AMOUNTS. SAUCIER

&&

.AVIATION...
UPDATED 0020Z.
UPPER TROF CONTINUES TO MOVE OVER WESTERN MONTANA WITH AN ASSOCIATED
SURFACE FRONT MOVING SOUTH OVER THE COUNTY WARNING AREA. WIDESPREAD
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THESE FEATURES AND
WILL CONTINUE THROUGH 12Z. VFR CONDITIONS WILL PREVAIL AHEAD OF THE
SURFACE FRONT EXCEPT MVFR CONDITIONS IN THE VICINTY OF
THUNDERSTORMS. MVFR CONDITIONS WILL PREVAIL BEHIND THE FRONT WITH
ISOLATED AREAS OF IFR POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  61  43  74 /  80  40  30   0
CTB  43  55  40  71 /  80  60  40   0
HLN  53  67  45  74 /  60  30  30   0
BZN  48  70  40  74 /  50  20  20   0
WEY  40  66  30  68 /  30  20  20   0
DLN  45  69  37  73 /  20  10  10   0
HVR  52  62  44  74 /  80  60  40   0
LWT  51  63  41  69 /  80  40  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SCHAUMANN
LONG TERM...CAMP/SAUCIER
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 23, 10:41 AM MDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1041 AM MDT TUE AUG 23 2005

MTZ009>014-044>051-241645-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
1041 AM MDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE
STRONGER STORMS MAY CONTAIN LARGE HAIL AND STRONG STRAIGHT LINE
WINDS.

TONIGHT...SNOW LEVELS ALONG THE ROCKY MOUNTAIN FRONT WILL FALL TO
AROUND 6500 FEET. SNOW ACCUMULATIONS OF 1 TO 3 INCHES CAN BE
EXPECTED ABOVE 7000 FEET...WITH UP TO AN INCH POSSIBLE DOWN TO
6500 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW LEVELS WILL REMAIN BETWEEN 6000 AND 6500 FEET THROUGH
THURSDAY MORNING. ADDITIONAL SNOWFALL ACCUMULATIONS OF 1 TO 3
INCHES CAN BE EXPECTED INTO WEDNESDAY NIGHT ABOVE 6500 FEET...WITH
MINOR ACCUMULATIONS DOWN TO 6000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-241645-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1041 AM MDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. A FEW OF THE
STRONGER STORMS MAY CONTAIN LARGE HAIL AND STRONG STRAIGHT LINE
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SCHAUMANN

In the hours before

Local storm report, Aug 23, 3:16 PM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
316 PM MDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             8 E CONRAD              48.17N 111.77W
08/23/2005  0.25 INCH        PONDERA            MT   TRAINED SPOTTER

            1.4 INCHES OF HEAVY RAIN WITH PEA SIZED HAIL FELL IN AN
            HOUR TIME PERIOD. FARMER RPTD 50 PERCENT OF HIS BARLEY
            CROP LOST.

&&

WILLIAMSON DC
Local storm report, Aug 23, 3:28 PM MDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 PM MDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       13 S CHESTER            48.32N 110.97W
08/23/2005  0.90 INCH        LIBERTY            MT   AIRPLANE PILOT

            9 TENTHS OF AN INCH FELL IN 10 MIN. PEA SIZED HAIL. STORM
            WIND GUST WAS 48 MPH FM THE SOUTHWEST.

&&

WILLIAMSON DC
Local storm report, Aug 23, 3:38 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
338 PM MDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       15 S INVERNESS          48.34N 110.68W
08/23/2005  0.50 INCH        HILL               MT   TRAINED SPOTTER

            ATLEAST 1/2 INCH OF RAIN FELL IN 15 MIN. PEA SIZED HAIL
            WIND GUST ABOUT 45 MPH

&&

WILLIAMSON DC

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.